A patient on chronic phenytoin for seizure disorder reports new diplopia and unsteady gait. The phenytoin level is 28 mcg/mL (therapeutic 10 to 20). Which is the most appropriate nursing action?
1Administer half the prescribed phenytoin dose for the next 48 hours to gradually lower the serum level.
2Hold the next dose, notify the provider, place the patient on fall precautions, and assess for nystagmus and ataxia.✓ Correct answer
3Continue the current dosage schedule, as diplopia and ataxia are not typically associated with elevated phenytoin levels.
4Administer a dose of activated charcoal immediately to bind and prevent further absorption of phenytoin.
Explanation
Phenytoin therapeutic range is 10 to 20 mcg/mL. Level 28 represents toxicity. Classic toxicity findings: nystagmus (the earliest sign), diplopia, ataxia, slurred speech, confusion. Action: HOLD the dose, notify provider for dose adjustment, place on fall precautions, and complete neurologic assessment. Doubling the dose (3) is dangerous; activated charcoal (4) is not appropriate for chronic toxicity (it is used in acute overdose within ~1 hour of ingestion).
Phenytoin levels and signs are highly testable: 10-20 therapeutic, 20-30 nystagmus + diplopia + ataxia, 30-40 lethargy, > 40 coma/seizures (paradoxically). The earliest detectable sign is horizontal nystagmus on lateral gaze — assess routinely.
Patient on chronic phenytoin reports new diplopia and unsteady gait. Phenytoin level 28 mcg/mL (therapeutic 10-20). Vital signs stable, no active seizing.
Phenytoin therapeutic level — 10-20 mcg/mL; narrow therapeutic index requires routine TDM and assessment for toxicity.
Phenytoin toxicity progression — 20-30 nystagmus/diplopia/ataxia, 30-40 lethargy, > 40 coma or paradoxical seizures.
Routine nystagmus assessment — Test horizontal lateral gaze at every shift in chronic phenytoin patients — earliest toxicity sign.